Thunderstorm Wind, Sevier
- When
- July 12, 6:40 PM MST
- Where
- Sevier County, 0.88 mi NE of Vermillion
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.880, -111.960
A peak wind gust of 60 mph was recorded by the Sigurd sensor.
Storms developed during the late afternoon and produced severe microburst winds across south central Utah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Storms developed during the late afternoon and produced severe microburst winds across south central Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 12, 2:47 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
347 PM MDT Sun Jul 12 2020
.SYNOPSIS...A weak, dry cold front will move into northern and
central Utah today. High pressure will remain over the Desert
Southwest Monday...shifting into the southern Plains through
midweek.
&&
.SHORT TERM (Through 12Z Wednesday)...High-based convection is
fairly boisterous this afternoon across portions of eastern and
southern Utah...though given the fairly extreme dewpoint
depressions, mainly high-based. A shallow but dry cold front is
currently gradually shifting southward across central Utah.
Even with the dry sub-cloud layer and fairly high reflectivity
cores at times...have not received any reports of microburst level
winds this afternoon...but these remains a possibility into the
evening. Afternoon mesoanalysis indicates a broad area of 250-500
J/kg of SBCAPE across far eastern and most of southern Utah. This
area is coincident with a modest increase in mid-level moisture
but a very dry low level environment. Deep layer shear is
insignificant. The result is weak convection with a transitory
threat of dry microbursts.
Another round of high based convection is possible Monday
afternoon and evening but with less coverage than today.
The upper level pattern in place across the West is becoming very
familiar by now...with an active northern jet stream well north
of the region combined with a broad upper level ridge across the
southern tier. In the middle is Utah...where each shortwave
rippling through in the northern stream will send a weak cold
front into the state. Another of these shortwaves will cross the
northern Intermountain Region Monday, invigorating the weak
boundary across central Utah. North of this boundary, cooler
temperatures will be the main story. South of this boundary across
southern and eastern Utah, stronger winds can be expected and even
more widespread red flag conditions.
Yet another weak shortwave will approach the region...this time digging
down the Pacific Coast Tuesday as the longwave pattern begins to
temporarily shift. This will again increase winds across southern
and eastern Utah. Sufficient cooling should reach the entire
state by Tuesday to bring temperatures down to closer to normal
levels for most locations...ending the excessive heat warnings for
St. George, Zion National Park and the Lake Powell area. Until
then...excessive heat warnings and heat advisories remain in
effect through Monday evening.
.LONG TERM (After 12Z Wednesday)...The EC, GFS and Canadian are in
really good agreement with the general pattern of forecasting the
ridge that bridges across the southern tier of the CONUS to move a
little east Wednesday into Thursday at the same time a baggy trough
forms over the California coast. As a result there will be a window
of opportunity for any moisture over Mexico to spread northward into
Utah. Have increased the PoPs some for Thursday, but because there
is a general consensus that the ridge expands back westward into
Arizona Friday and beyond that the moisture will be cutoff. Models
really don't show moisture hanging around into Friday but would not
be surprised to see future runs hold onto some moisture
and give us some convective potential into Friday.
The temperatures will remain about 2-5 degrees above normal across
southern Utah through the period while northern Utah will be about
normal to a couple of degrees above normal.
&&
.AVIATION...No operational weather concerns at the SLC terminal
through the TAF period. Winds will shift from northwesterly to
southeast about 04Z this evening. VFR conditions will prevail.
&&
.FIRE WEATHER...High-based showers and thunderstorms continue
this afternoon across eastern and southern Utah. As sunset
approaches, activity will quickly die off. Another round of much
more isolated high-based showers and thunderstorms is possible
Monday afternoon and evening across portions of southern and
eastern Utah.
A weak but dry cold front near central Utah will bring cooling to
northern Utah Monday, but another round of gusty winds and low
humidities to southern and eastern Utah. This in response to an
upper level pattern that is becoming very familiar by now...with
an active northern jet stream well north of the region combined
with a broad upper level ridge across the southern tier. In the
middle is Utah...where each shortwave rippling through in the
northern stream will send a weak cold front into the state.
This mode will continue into Tuesday, with gusty winds and low
humidities south of the boundary across eastern and parts of
southern Utah. By Wednesday, winds should weaken statewide, giving
a reprieve to the red flag conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 8 PM MDT Monday for UTZ019-021.
Red Flag Warning until 9 PM MDT Tuesday for UTZ482>484-488-489-
493>496-498.
Red Flag Warning from noon to 9 PM MDT Monday for UTZ492-497.
Heat Advisory until 8 PM MDT Monday for UTZ013.
WY...None.
&&
Kruse/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 448 AM MDT Sun Jul 12 2020 UTZ001>016-019>021-517-518-WYZ021-131100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 448 AM MDT Sun Jul 12 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Very hot temperatures will continue to bring excessive heat to portions of southern through east-central Utah through early Monday evening. These areas include the St. George area, Zion National Park, the Lake Powell area and the San Rafael Swell. Daytime temperatures between 102F to 112F will be common in these areas with poor nighttime humidity recoveries. Heat at this level will impact all populations, even those usually not susceptible to heat. Critical fire weather conditions are expected today into Tuesday across the southern half of Utah with breezy to gusty winds and very low humidity values. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very hot temperatures will continue to bring excessive heat to portions of southern through east-central Utah through early Monday evening. These areas include the St. George area, Zion National Park, the Lake Powell area and the San Rafael Swell. Daytime temperatures between 102F to 112F will be common in these areas with poor nighttime humidity recoveries. Heat at this level will impact all populations, even those usually not susceptible to heat. Critical fire weather conditions are expected through Tuesday across the southern half of Utah with breezy to gusty winds and very low humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special Weather Statement
National Weather Service Salt Lake City UT
202 PM MDT Sun Jul 12 2020
UTZ009-011-122045-
Western Uinta Basin UT-Western Uinta Mountains UT-
202 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUCHESNE COUNTY
UNTIL 245 PM MDT...
At 201 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles west of Whiterocks...moving southeast at
25 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Roosevelt, Altamont, Cedarview, Neola and Upalco.
This includes US Route 40 between mile markers 107 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4018 10998 4033 11034 4068 11009 4067 10998
4064 10997
TIME...MOT...LOC 2001Z 302DEG 14KT 4045 11011
DVCSpecial Weather Statement
National Weather Service Salt Lake City UT
705 PM MDT Sun Jul 12 2020
UTZ020-021-130145-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
705 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD...CENTRAL
SAN JUAN AND NORTHEASTERN KANE COUNTIES INCLUDING LAKE POWELL UNTIL
745 PM MDT...
At 704 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near the Bullfrog area of Glen Canyon National
Recreation Area, or 45 miles southeast of Escalante...moving east at
30 mph.
This storm will be capable of producing winds of 50 mph or greater on
Lake Powell. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.
&&
LAT...LON 3744 11096 3761 11091 3759 11053 3745 11053
3744 11061 3740 11062 3738 11063 3739 11069
3737 11070
TIME...MOT...LOC 0104Z 282DEG 27KT 3751 11084
MPSThe Cedar City radar (KICX), 164 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
3 thunderstorm wind. Local standard time, as filed.
A peak wind gust of 60 mph was recorded by the Sigurd sensor.
A peak wind gust of 72 mph was recorded by the I-15 at MP 215 Lampson Canyon sensor.
A peak wind gust of 72 mph was recorded by the Monument Peak sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908009, 908011, 908012.